Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A functional equation from probability theory

Author: John A. Baker
Journal: Proc. Amer. Math. Soc. 121 (1994), 767-773
MSC: Primary 39B22; Secondary 62E10
MathSciNet review: 1186127
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The functional equation

$\displaystyle f(x) = \prod\limits_{j = 1}^N {{{[f({\beta _j}x)]}^{{\gamma _j}}}}$ ($ (1)$)

has been used by Laha and Lukacs (Aequationes Math. 16 (1977), 259-274) to characterize normal distributions. The aim of the present paper is to study (1) under somewhat different assumptions than those assumed by Laha and Lukacs by using techniques which, in the author's opinion, are simpler than those employed by the afore-mentioned authors. We will prove, for example, that if $ 0 < {\beta _j} < 1$ and $ {\gamma _j} > 0$ for $ 1 \leq j \leq N, \sum {_{j = 1}^N\beta _j^k{\gamma _j} = 1}$, where k is a natural number, $ f:\mathbb{R} \to [0, + \infty )$, (1) holds for $ x \in \mathbb{R}$ and $ {f^{(k)}}(0)$ exists then either $ f \equiv 0$ or there exists a real constant c such that $ f(x) = \exp (c{x^k})$ for all $ x \in \mathbb{R}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 39B22, 62E10

Retrieve articles in all journals with MSC: 39B22, 62E10

Additional Information

Keywords: Functional equation, probability
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society